Texas, 2002

Damaging Wind in Texas, October 18, 2002

October 18, 2002 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 18, 9:15 PM CST, 45 minutes earlier.

Area forecast discussion, Oct 18, 9:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT FRI OCT 18 2002

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS TEXAS AND HAVE
BEGUN TO MOVE INTO WESTERN NORTH TEXAS AS THE UPPER LEVEL LOW
CONTINUES TO MOVE EASTWARD. GOING FORECAST LOOKS OK...JUST UPDATED
TEMPS AND POPS. UPDATE WILL COME SHORTLY.

MAXWELL
-----------------------------
300 PM CDT FRI OCT 18 2002

LARGE COMPLEX ACROSS CENTRAL AND NORTHERN TEXAS HAS HELPED TO CUT
OFF MOISTURE INFLUX INTO AREA...KEEPING LARGE PORTION OF THE AREA
DRY FOR MUCH OF THE DAY. THINK BETTER CHANCES WILL CONT TONIGHT AND
TOMORROW AS UPPER WAVE MOVES OUT OF SOUTHERN ROCKIES INTO THE
SOUTHERN PLAINS ALONG WITH A SFC COLD FRONT WHICH WILL MOVE THROUGH
TONIGHT AND TOMORROW. AGAIN TOMORROW WILL BE TRICKY WITH RESPECT TO
POPS AND TEMPS. POP-WISE THINK TOMORROW WILL SEE ANOTHER COMPLEX
DEVELOP ACROSS CENTRAL TX NORTH AND NORTHEAST INTO S/SE OK AND THE
ARKLATXS OUT AHEAD OF THE UPPER WAVE AND COULD SEE MORE CONCENTRATED
AREA ALONG AND BEHIND FRONT ACROSS MUCH OF OKLAHOMA GRADUALLY
SHIFTING SOUTH THROUGH THE AFTN.

WAVE MOVES EAST INTO ARKANSAS SAT NIGHT WITH COOLER...DRIER AIR
MOVING INTO AREA OVERNIGHT. THIS WILL END PRECIP DURING THE EVENING
ACROSS ALL BUT FAR SE OK. WILL SALVAGE SUNDAY WITH MORE SUN AND
WARMER TEMPS.

ATTENTION THEN TURNS TO EXTENDED PORTION OF FORECAST WITH ANOTHER
RATHER STRONG HIGH WHICH BUILDS ACROSS CENTRAL CANADA MOVES INTO
CENTRAL AND SOUTHERN PLAINS LATE MON AND TUE AND THEN INFLUENCES OUR
WX THRU MUCH OF THE REST OF THE WEEK. WITH EXPECTED UPSLOPE PRECIP
HELPING TO MAINTAIN COLD POOL IN ABSENCE OF ANY SNOW PACK HAVE
CONTINUED TO TREND TEMPS DOWN AND HAVE INTRO SOME LOW POPS STARTING
ACROSS THE NORTH ON TUE AND EXTENDING THEM THROUGH MUCH OF THE REST
OF THE WEEK AS COOL AIRMASS AND UPSLOPE MAINTAIN SOME HIGH RH IN
AREA AND SOME WEAK SHORTWAVES MOVE THROUGH IN W/NW FLOW.

FCSTID =30
OKC   59  63  43  66 /  80  70  20   0
HBR   56  63  42  68 /  70  70  20   0
SPS   60  72  46  69 /  80  60  20  10
GAG   50  57  37  66 /  70  60  10   0
PNC   52  61  40  65 /  70  60  10   0
DUA   62  67  48  67 /  90  80  40  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Oct 18, 10:50 AM CST, 11 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI OCT 18 2002

THIS OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

.TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
NORTHEAST...AFFECTING AREAS MAINLY SOUTH OF INTERSTATE 44...THROUGH
THE AFTERNOON. WHILE MID LEVEL INSTABILITY COULD ALLOW A COUPLE OF
STORMS TO BECOME STRONG...IT APPEARS THE THREAT FOR SEVERE
THUNDERSTORMS IS QUITE LOW...AND NO SEVERE WEATHER IS EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM SAT OCT 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF HEAVY RAINFALL WILL BE POSSIBLE TODAY AND ESPECIALLY
OVERNIGHT.

.SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...MAINLY
OVER WESTERN NORTH TEXAS AND PORTIONS OF SOUTHERN OKLAHOMA.  SURFACE
MOISTURE WILL INCREASE OVER THE AREA ALLOWING INCREASING LOW LEVEL
INSTABILITY.  A COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY
AIDING IN THE DEVELOPMENT OF THUNDERSTORMS. ISOLATED SEVERE STORMS
WILL BE POSSIBLE. CHANCES FOR THUNDERSTORMS WILL DECREASE ACROSS THE
AREA SATURDAY NIGHT...AND NO THUNDERSTORMS ARE EXPECTED SUNDAY
THOUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT SATURDAY AND
SATURDAY EVENING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING

15

The radar

The Altus AFB radar (KFDR), 108 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Archer

When
October 18, 10:00 PM CST
Where
Archer County, 6 mi SSW of Windthorst
Property damage
$10
Reported by
STORM CHASER
Coordinates
33.483, -98.483

Large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316318.